Colorado, 2023Flood and Hail in Colorado, July 8, 2023
July 8, 2023 · NWS BOU · 29 events in 8 counties and zones
Severe thunderstorms produced large hail and intense winds over parts of the urban corridor and northeast plains and included: Adams, Arapahoe, Denver, Elbert, Jefferson, Lincoln, Phillips and Weld counties. The hail ranged in size from 1 to 2 inches in diameter, with peak wind gusts of 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced large hail and intense winds over parts of the urban corridor and northeast plains and included: Adams, Arapahoe, Denver, Elbert, Jefferson, Lincoln, Phillips and Weld counties. The hail ranged in size from 1 to 2 inches in diameter, with peak wind gusts of 60 to 70 mph. In addition, heavy rain flooded an underpass along Highway 36, with 3 feet of standing water which closed the roadway for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 9:40 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 8, 9:40 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1040 AM MDT Sat Jul 8 2023
.UPDATE...
Issued at 957 AM MDT Sat Jul 8 2023
Low clouds cleared quickly this morning over the I-25 corridor,
and temperature have consequently been running 2-8 degrees warmer
than this time yesterday from about Longmont southward into the
Palmer Divide. Have bumped up highs a few degrees with this in
mind.
Moist southeast surface flow is also setting up well, and
satellite imagery depicts increasing coverage of mid level clouds
streaming northward. Overall the forecast for convection today
remains on track, and the latest 12Z guidance still favors fairly
abundant thunderstorm development this afternoon in the plains.
The bottom line is scattered strong to severe storms look likely
today, particularly east of I-25, with large hail the main hazard
and a few landspout tornados possible as well along a probably
surface boundary associated with the DCVZ to the SE of Denver. See
discussion below for more details.
&&
.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sat Jul 8 2023
Key messages:
1) Severe storms with large hail and even a couple tornadoes
possible this afternoon and early evening
2) Considerable uncertainty in when and where stronger storms
develop
3) One last cool day before summer heat returns
A rather convoluted weather picture this morning with multiple
factors playing a role for diagnosing the severe weather threat
today. An unseasonably strong 100+ kt jet max is stretched across
the forecast area early this morning, with the left exit region
and even some mid level frontogenesis providing lift over the
Wyoming border area and northeast plains. Scattered showers and an
isolated storm or two can be expected into at least mid morning if
not the noon hour. Elsewhere, we're slightly subsident from the
above mentioned factors, so mostly dry conditions should persist
this morning. There was a mostly broken mid level cloud deck, but
should further thinning of that occur then patchy fog/lower
stratus deck could still develop with narrow T/Td spreads in a
very moist boundary layer.
That could have implications for expected convection later today,
as any low clouds, or even mid level clouds, will likely play a
role in differential heating and storm development. We'll be in a
weakly capped environment by mid afternoon no matter what, so
sunshine will likely be a direct factor in when/where the stronger
convection develops. Also, the low level southeast flow will
result in development of a Denver Convergence Vorticity Zone
(DCVZ), and yet another source of convective initiation. That is
most likely to set up very close to metro Denver, and would be a
potential source of low level vorticity stretching into developing
thunderstorms and thus landspout tornado threat. While most
likely this develops slightly to the east of metro Denver (roughly
from Parker area to near Watkins, there's a chance it could be
farther west again depending on differential heating and exact
strength of low level southeast gradients.
At this point, we do expect the greatest MLCAPE near 1000-1500
J/kg and strongest Theta-E ridge to develop very close to the
I-25 Corridor. It was interesting to note the Convective Allowing
Models (CAMs) keep the highest probability of severe storms even
farther east, but again this all depends on clouds and mixing and
mesoscale influences. Also, even a synoptic influence may be
present considering the proximity of the upper level jet lifting
slowly northward to the Wyoming border area. It's been noted in
the past that sometimes the strongest/severe storms occur on
either side of the jet, which essentially means severe storms
would be possible for most if not all of the Front Range I-25
Corridor and adjacent plains to around Sterling and Akron.
In summary, there's a higher threat of severe storms today
considering the increasing MLCAPE, building Theta-E ridge, and
still unseasonably strong vertical shear profiles. Given the
MLCAPE and shear, large hail to golf ball sized or slightly
bigger, and even a couple tornadoes/landspouts will be possible
along the DCVZ. More uncertainty was introduced with the latest
CAMs especially farther north due to less instability near the WY
border. However, with southeast low level winds, dewpoints
holding in the 50s, and still sufficient MLCAPE wouldn't be
surprised if the severe threat exists all the way into southeast
Wyoming and SPC places that area back into the Slight Risk. Main
severe threat should be 3-6 pm for the I-25 Corridor and nearby
adjacent plains to Greeley and Fort Morgan, and then 5 pm - 8 pm
as storms propagate southeast toward Limon and Lincoln County this
evening.
Storm intensity should weaken thereafter as energy is used up, but
still some scattered showers could linger toward midnight or even
a bit after that on the eastern plains. Skies then clear overnight
with some patchy fog possible given very moist boundary layer.
.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Jul 8 2023
The heat is on.
An upper level ridge prevails across our region Sunday through late
next week. Zonal flow persist at 500mb for northeastern Colorado.
This pattern will likely limit our precipitation chances as relative
humidity values decrease throughout the 500-700mb layer Sunday
through early next week. Embedded shortwaves, particularly
Monday, Wednesday, and Thursday could provide enough support for
isolated showers and storms if there is moisture. GFS and the NAM
remain dry while the ECMWF keeps scattered showers for the Palmer
Divide and eastern plains during this period. Either way, if any
limited showers or storms were to occur, this will not be enough
to relief from the increasing heat. 700mb temperatures soar by
Tuesday afternoon near 16-18 C meaning Tuesday will likely be the
hottest day next week. With minimal cloud cover, temperatures
across the region could increase 5-8 degrees above normal. Tuesday
afternoon temperatures for the mountains and valleys are on track
to reach to the mid 70s to lower 80s. Parts of the urban corridor
and plains could reach the low to mid 90s. This warm pattern
continues through Friday bringing above normal temperatures for
all areas. As northeast Colorado shifts into a warmer and drier
pattern, near critical fire weather conditions are possible for
the mountains and valleys Sunday through Wednesday due to
humidities trending between 15-20 percent and westerly winds
producing gusts up to 20-25 mph but this will depend on fuels.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 957 AM MDT Sat Jul 8 2023
VFR conditions will prevail today. Expect increasing mid level
clouds with bases 040-060 over the next 2-4 hours. Scattered
afternoon TS will develop over the I-25 corridor as early as 20Z,
but primary threat window for Denver area terminals will be
21-01Z. Robust SE winds will likely turn more easterly by early
afternoon with sustained speeds remaining at or above 10 kts.
A surface convergence zone looks to set up SE of Denver this
afternoon and could serve as a source for spinning up a brief
landspout tornado or two. Suspect this threat will stay confined
to areas just SE of KDEN, but not out of the question this could
occur farther west if the convergence zone forms closer to the
metro. Otherwise, heavy rain and hail will be the main hazards
with stronger TS this afternoon. Expect convection to shift
eastward away from the terminals in the evening, with low clouds
likely developing overnight. Some potential for FG development in
the vicinity of KDEN early Sun AM as well. Confidence not quite
high enough to include in the TAF just yet, but will need to
monitor.
&&
.HYDROLOGY...
Issued at 400 AM MDT Sat Jul 8 2023
The threat of flash flooding will increase this afternoon,
primarily for the Cameron Peak scar but also somewhat for the
plains considering strength of storms and some potential for
training. The storms will be moving along at a good clip (mostly
~30 mph) given the strong mid/upper level flow. Localized
flooding of streets and creeks will be possible over the lower
elevations, particularly with larger and training thunderstorms.
The flooding threat will be low over the burn areas Sunday
through early next week as a drier pattern begins.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Rodriguez
SHORT TERM...Barjenbruch
LONG TERM...AD
AVIATION...Rodriguez
HYDROLOGY...Barjenbruch/AD
Hazardous weather outlook, Jul 8, 9:14 AM MST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1014 AM MDT Sat Jul 8 2023
COZ030>051-091615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1014 AM MDT Sat Jul 8 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered strong to severe thunderstorms are expected to develop
this afternoon and track southeast across the plains through early
evening. Large hail to golfball size or slightly larger will be
possible with the strongest storms, as well as a few brief
landspout tornados east of the Denver metro. The strongest
thunderstorms will mostly be confined to areas east of I-25.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An isolated severe storm is possible on the plains Monday through
Wednesday evenings, mainly near the eastern Colorado border.
Otherwise it will be hot with minimal thunderstorm activity
through midweek. A gradual increase in thunderstorm coverage is
expected starting Thursday or Friday, with a few severe storms
possible. The risk of burn area flooding will be very low through
midweek, then begin to increase.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required after 2 pm.
Rodriguez/Gimmestad
Event by event
26 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Flood, Arapahoe
- When
- July 8, 12:42 PM MST to 2:42 PM MST
- Where
- Arapahoe County, 8.32 mi W of Byers to 8.75 mi W of Byers
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 39.737, -104.375
Heavy rainfall flooded the underpass along Highway 36 with up to 3 feet of standing water. Traffic was diverted away from the underpass until the water receded.
Hail, Phillips
- When
- July 8, 1:15 PM MST
- Where
- Phillips County, 3.49 mi N of Haxtun
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.680, -102.630
Hail, Jefferson
- When
- July 8, 2:33 PM MST
- Where
- Jefferson County, 3.98 mi WNW of Columbine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.600, -105.120
Hail, Denver
- When
- July 8, 2:36 PM MST
- Where
- Denver County, 11.38 mi SW of Denver
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.630, -105.100
Hail, Arapahoe
- When
- July 8, 2:38 PM MST
- Where
- Arapahoe County, 1.74 mi WSW of South Glenn
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.590, -105.010
Hail, Arapahoe
- When
- July 8, 2:39 PM MST
- Where
- Arapahoe County, 2.07 mi S of Bow Mar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.600, -105.050
Hail, Jefferson
- When
- July 8, 2:39 PM MST
- Where
- Jefferson County, 3.81 mi WNW of Columbine
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.610, -105.110
Hail, Arapahoe
- When
- July 8, 2:41 PM MST
- Where
- Arapahoe County, 2.14 mi SSE of Bow Mar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.600, -105.040
Hail, Jefferson
- When
- July 8, 2:42 PM MST
- Where
- Jefferson County, 1.74 mi WNW of Columbine
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.590, -105.080
Hail, Arapahoe
- When
- July 8, 2:43 PM MST
- Where
- Arapahoe County, 3 mi WSW of South Glenn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.580, -105.030
Hail, Arapahoe
- When
- July 8, 2:45 PM MST
- Where
- Arapahoe County, 1.74 mi WSW of South Glenn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.590, -105.010
Hail, Douglas
- When
- July 8, 2:45 PM MST
- Where
- Douglas County, 3.27 mi WNW of Highlands Ranch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.560, -105.030
Hail, Arapahoe
- When
- July 8, 2:47 PM MST
- Where
- Arapahoe County, 2.07 mi S of Bow Mar
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.600, -105.050
Hail, Douglas
- When
- July 8, 2:51 PM MST
- Where
- Douglas County, Highlands Ranch
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.550, -104.970
Hail, Douglas
- When
- July 8, 2:53 PM MST
- Where
- Douglas County, 2.62 mi SE of Highlands Ranch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.520, -104.940
Hail, Douglas
- When
- July 8, 2:53 PM MST
- Where
- Douglas County, Highlands Ranch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.550, -104.970
Hail, Arapahoe
- When
- July 8, 2:54 PM MST
- Where
- Arapahoe County, 1.74 mi WSW of South Glenn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.590, -105.010
Hail, Douglas
- When
- July 8, 3:08 PM MST
- Where
- Douglas County, 2.75 mi WSW of Parker
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.510, -104.820
Hail, Douglas
- When
- July 8, 3:09 PM MST
- Where
- Douglas County, 0.53 mi W of Parker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.520, -104.780
Hail, Elbert
- When
- July 8, 3:30 PM MST
- Where
- Elbert County, 0.69 mi N of Elizabeth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.360, -104.600
Hail, Phillips
- When
- July 8, 4:02 PM MST
- Where
- Phillips County, 2.14 mi NNW of Haxtun
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.660, -102.630
Thunderstorm Wind, Phillips
- When
- July 8, 4:05 PM MST
- Where
- Phillips County, 2.14 mi NNW of Haxtun
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.660, -102.630
Hail, Phillips
- When
- July 8, 4:07 PM MST
- Where
- Phillips County, 0.87 mi NW of Haxtun
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -102.630
Thunderstorm Wind, Weld
- When
- July 8, 6:30 PM MST
- Where
- Weld County, 1.73 mi NW of Briggsdale
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.650, -104.340
Hail, Lincoln
- When
- July 8, 6:50 PM MST
- Where
- Lincoln County, 9.8 mi WSW of Karval
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -103.700
Hail, Weld
- When
- July 8, 6:54 PM MST
- Where
- Weld County, 5.15 mi ENE of Briggsdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -104.230
Hail, Weld
- When
- July 8, 6:56 PM MST
- Where
- Weld County, 5.81 mi E of Briggsdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.620, -104.210
Hail, Lincoln
- When
- July 8, 7:00 PM MST
- Where
- Lincoln County, 9.06 mi WSW of Karval
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.690, -103.690
Hail, Lincoln
- When
- July 8, 7:06 PM MST
- Where
- Lincoln County, 8.79 mi WSW of Karval
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.680, -103.680
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, July 8, 2023$5.0 million · 2 in hail · 16 events
- Damaging Wind and Lightning Strikes in Indiana, July 8, 20232 injured · $925,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, July 8, 20232 injured · $30,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Texas, July 8 to 12, 202336 events
- Flash Flooding and Flooding in New Hampshire, July 8 to 12, 202332 events
- Excessive Heat and Heat in Texas, July 8 to 12, 202325 events
- Flash Flood and Damaging Winds in Mississippi, July 8 to 12, 2023$19,000 · 53 kt wind · 8 events
- Flash Flood in Mississippi, July 8, 2023$25,000 · 1 event
- Flash Flood and Damaging Winds in Alabama, July 8 to 9, 20232 injured · 50 kt wind · 4 events
- Flash Flood and Hail in Kansas, July 8, 20231 in hail · 19 events
- Damaging Winds in Alabama, July 8, 202350 kt wind · 12 events
- Hail and Damaging Wind in Wyoming, July 8, 20231.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123434, 1123433, 1123448, 1123435, 1123446, 1123436, 1123437, 1123438, 1123447, 1123440, 1123449, 1123450, 1123444, 1123439, 1123451, 1123452, 1123445, 1123441, 1123453, 1123455, 1123456, 1123460, 1123442, 1123461, 1123443, 1123454, 1123457, 1123458, 1123459.